Alert archive / Pennsylvania / Flash Flood Watches in 2012
Flash Flood Watch 3, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood watch at Jul 20, 2012, 1:57 PM EDT for 5 counties in Pennsylvania; 5 counties in West Virginia; Belmont County, Monroe County, Noble County, Ohio. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2012, 1:57 PM EDT (17:57 UTC)
- Expired
- Jul 20, 2012, 7:02 PM EDT
- In force
- 5 hr
- Issued by
- NWS Pittsburgh, PA
- Flood severity
- None
Counties Belmont County, OH, Monroe County, OH, Noble County, OH, Allegheny County, PA, Fayette County, PA, Greene County, PA, Washington County, PA, Westmoreland County, PA, Brooke County, WV, Marion County, WV, Marshall County, WV, Ohio County, WV, Wetzel County, WV
The radar
The Pittsburgh radar (KPBZ), 66 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
368 WGUS61 KPBZ 201757 FFAPBZ URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE PITTSBURGH PA 157 PM EDT FRI JUL 20 2012 MDZ001-OHZ059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012- 021>023-041-210000- /O.NEW.KPBZ.FF.A.0003.120720T1800Z-120721T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GARRETT-BELMONT-NOBLE-MONROE-ALLEGHENY-INDIANA-WASHINGTON-GREENE- WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-BROOKE- OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE... MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE... SHADYSIDE...BRIDGEPORT...CALDWELL...WOODSFIELD... PITTSBURGH METRO AREA...INDIANA...WASHINGTON...CANONSBURG... DONORA...CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY... WAYNESBURG...FAIRDALE...GREENSBURG...NEW KENSINGTON...JEANNETTE... LATROBE...MONESSEN...LIGONIER...DONEGAL...NEW FLORENCE...ACME... CHAMPION...UNIONTOWN...CONNELLSVILLE...POINT MARION... NORMALVILLE...FARMINGTON...OHIOPYLE...MARKLEYSBURG...BETHANY... WHEELING...MOUNDSVILLE...NEW MARTINSVILLE...FAIRMONT... MORGANTOWN...KINGWOOD...TERRA ALTA...PARSONS...DAVIS...THOMAS 157 PM EDT FRI JUL 20 2012 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF WESTERN MARYLAND...EAST CENTRAL OHIO...PENNSYLVANIA AND WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN WESTERN MARYLAND...GARRETT. IN EAST CENTRAL OHIO...BELMONT...MONROE AND NOBLE. IN PENNSYLVANIA... ALLEGHENY...FAYETTE...FAYETTE RIDGES...GREENE...INDIANA... WASHINGTON...WESTMORELAND AND WESTMORELAND RIDGES. IN WEST VIRGINIA...BROOKE...MARION...MARSHALL...MONONGALIA...OHIO... PRESTON...TUCKER AND WETZEL. * UNTIL 8 PM EDT THIS EVENING * A SLOW MOVING COLD FRONT WILL BRING A PERIOD OF HEAVY RAIN AND THUNDERSTORMS THIS AFTERNOON AND EVENING. * FLOODING OF URBAN AREAS...LOW SPOTS IN HILLY TERRAIN...AND SMALL STREAMS AND CREEKS MAY OVERFLOW THEIR BANKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
397 WGUS61 KPBZ 202302 FFAPBZ FLOOD WATCH NATIONAL WEATHER SERVICE PITTSBURGH PA 702 PM EDT FRI JUL 20 2012 MDZ001-OHZ059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012- 021>023-041-210015- /O.CAN.KPBZ.FF.A.0003.000000T0000Z-120721T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GARRETT-BELMONT-NOBLE-MONROE-ALLEGHENY-INDIANA-WASHINGTON-GREENE- WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-BROOKE- OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE... MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE... SHADYSIDE...BRIDGEPORT...CALDWELL...WOODSFIELD... PITTSBURGH METRO AREA...INDIANA...WASHINGTON...CANONSBURG... DONORA...CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY... WAYNESBURG...FAIRDALE...GREENSBURG...NEW KENSINGTON...JEANNETTE... LATROBE...MONESSEN...LIGONIER...DONEGAL...NEW FLORENCE...ACME... CHAMPION...UNIONTOWN...CONNELLSVILLE...POINT MARION... NORMALVILLE...FARMINGTON...OHIOPYLE...MARKLEYSBURG...BETHANY... WHEELING...MOUNDSVILLE...NEW MARTINSVILLE...FAIRMONT... MORGANTOWN...KINGWOOD...TERRA ALTA...PARSONS...DAVIS...THOMAS 702 PM EDT FRI JUL 20 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF WESTERN MARYLAND...EAST CENTRAL OHIO...PENNSYLVANIA AND WEST VIRGINIA HAS BEEN CANCELLED. THE THREAT OF WIDESPREAD HEAVY RAINFALL HAS DIMINISHED. $$ 15
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood watch went out at Jul 20, 12:44 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 20, 12:44 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1244 PM EDT FRI JUL 20 2012 .SYNOPSIS... A SLOW MOVING UPPER LOW PRESSURE SYSTEM WILL PROVIDE SHOWERS AND POSSIBLY A THUNDERSTORM THROUGH TONIGHT. SOME RAIN WILL BE HEAVY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... THE FRONT CONTINUES TO TRUDGE ACROSS THE FORECAST AREA EARLY THIS AFTERNOON...NOW RUNNING BASICALLY FROM INDIANA...THROUGH THE PITTSBURGH AREA...TO JUST SOUTH OF ZANESVILLE. CONVECTION IS FIRING ALONG AND AHEAD OF THIS FRONT AS OF 1230...AND IT WOULD SEEM THIS TREND SHOULD INCREASE IN THE NEXT COUPLE OF HOURS. GIVEN THE WEAK SHEAR AND SLOW-MOVING NATURE OF THE FRONT...AND OF THESE CELLS IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. OUTSIDE OF RAINFALL...DENSE CLOUD COVER CONTINUES TO COVER THE AREA. DIURNAL TEMPERATURE RISES HAVE BEEN BASICALLY NIL THROUGH THE MORNING HOURS...AND GIVEN LITTLE/NO TREND TOWARD ANY BREAKUP OF THE LOW CLOUD COVER...HIGH TEMPERATURES WERE CUT BACK AGAIN. TEMPERATURES FOR MOST AREA SHOULD STAY NEARLY STEADY THROUGH THE AFTERNOON BEFORE FALLING BACK TONIGHT. FRIES && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... THE ENTIRE UL SYSTEM SLOWLY MOVES EASTWARD TONIGHT, WHICH WILL ALSO PUSH THE SFC FRONT FURTHER SOUTH. SHOWERS WILL WIND DOWN OVER THE EASTERN HALF AND SHOULD END IN THE RIDGES EARLY SAT MORNING. MODELS ARE INDICATING THAT THERE WILL STILL BE PLENTY OF CLOUDS LEFT OVER ON SAT, AT LEAST THROUGH THE FIRST HALF OF THE DAY, AS THE MID AND LL FLOW IS EASTERLY. THERE WILL BE A BIG DIFFERENCE IN TEMPS FROM WEST TO EAST AS THE WEST WILL GET RID OF THE CLOUD COVER SOONER. HUMIDITY LEVELS WILL START TO CREEP BACK UP ON SAT. ANOTHER SW TROUGH WILL MOVE THROUGH SUNDAY NIGHT. AT THIS POINT IT DOES NOT APPEAR THERE WILL BE ANY PRECIP WITH THE SYSTEM, AS THE MAIN WAVE STAYS TO THE WEST. HOWEVER THIS WILL BRING CLOUDS BACK INTO THE AREA SAT NIGHT. DIFFERING MODEL SOLUTIONS ON SUNDAY AS THE NAM WANTS TO KEEP THE TROUGH OVER THE AREA WHILE THE GFS LIFTS IT TO THE EAST. THE 12Z ECMWF IS IN PRETTY GOOD AGREEMENT WITH THE 00Z GFS, SO WILL KEEP THE FORECAST DRY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... A COLD FRONT IS PROJECTED TO PUSH ACROSS THE UPPER OHIO REGION ON MONDAY INTO TUESDAY BRINGING SHOWERS AND SCATTERED THUNDERSTORMS. HIGH PRESSURE SHOULD THEN BRING DRY WEATHER FOR WEDNESDAY INTO THURSDAY. SOME SHOWERS ARE POSSIBLE LATE THURSDAY AHEAD OF THE NEXT COLD FRONT. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... RECENT SURFACE AND SATELLITE DATA SHOW AREAS OF IFR STRATUS AND PATCHY MVFR FOG ACROSS THE UPPER OHIO VALLEY, AS A SURFACE LOW PRESSURE CENTER MOVES SLOWLY SOUTHEASTWARD THROUGH THE REGION. HAVE ADDED SHOWERS AND A SHORT-PERIOD OF THUNDERSTORMS FOR KPIT KAGC AND KLBE. AS AN EAST-WEST BAND OF SHOWERS AND ISOLATED THUNDERSTORMS MOVES EASTWARD PAST THESE TAF SITES THROUGH 13Z. CONCUR WITH RECENT GFS LAMP AND NAM MOS THAT IFR CEILING RESTRICTIONS WILL REMAIN UNTIL ABOUT 15Z, DUE TO RECENT RAIN AND LIKELY CONTINUED LOW LEVEL TEMPERATURE INVERSION THAT WILL CAP SHALLOW SURFACE LAYER AND PREVENT STRATUS FROM VERTICALLY MIXING OUT UNTIL LATE MORNING. NORTH WINDS NEAR 10 KTS, IN THE WAKE OF THE LOW PRESSURE CENTER PASSAGE, WILL MAINTAIN STABLE CONDITIONS THIS AFTERNOON AND TONIGHT. SO EXPECT CEILINGS TO LIFT NO HIGHER THAN MVFR LEVELS THIS AFTERNOON, BEFORE LOWERING BACK TO IFR LATE TONIGHT. FOG MAY THEN ADD VISIBILITY RESTRICTIONS. OUTLOOK...SATURDAY THROUGH TUESDAY... AREAS OF STRATUS AND PATCHY FOG MAY RESULT IN LINGERING RESTRICTIONS INTO SATURDAY MIDDAY. THEN EXPECT MAINLY VFR LATE SATURDAY INTO EARLY MONDAY. SCATTERED PREFRONTAL THUNDERSTORMS MAY PROVIDE RESTRICTIONS MONDAY INTO TUESDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 20, 3:59 AM EDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 359 AM EDT FRI JUL 20 2012 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-210800- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 359 AM EDT FRI JUL 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:21 AM EDT | Special Weather Statement | PBZ | Allegheny, Washington, Westmoreland | 54 min |
| Jul 20, 6:02 AM EDT | Areal Flood Advisory | PBZ | Allegheny, Beaver, Fayette, Indiana, Washington, Westmoreland | 3 hr |
| Jul 20, 1:31 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Washington | 3 hr |
| Jul 20, 2:02 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington | 5 hr |
| Jul 20, 4:11 PM EDT | Flash Flood Warning | PBZ | Fayette, Washington, Westmoreland | 3 hr |
| Jul 20, 5:34 PM EDT | Areal Flood Advisory | PBZ | Fayette, Greene | 88 min |
| Jul 20, 2:43 PM EDT | Areal Flood Advisory | PBZ | Marshall, Ohio | 3 hr |
| Jul 20, 2:21 PM EDT | Areal Flood Advisory | PBZ | Monroe, Noble | 4 hr |
Nearby
Flash Flood Watches in Pennsylvania, 2012Flash Flood Watches in West Virginia, 2012Flash Flood Watches in Ohio, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.